Hail, Clay
- When
- May 10, 3:00 AM CST
- Where
- Clay County, 2.28 mi SSE of Felton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.050, -96.500
The hail fell two miles south and 1.25 miles west of Felton.
For the second straight night, elevated thunderstorms tracked across portions of southeast North Dakota and west central Minnesota. Early in the morning of the 10th, one supercell tracked from western Sargent and Ransom County, North Dakota, northeast to Fargo/Moorhead, and on to the east-northeast toward Bemidji, Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
For the second straight night, elevated thunderstorms tracked across portions of southeast North Dakota and west central Minnesota. Early in the morning of the 10th, one supercell tracked from western Sargent and Ransom County, North Dakota, northeast to Fargo/Moorhead, and on to the east-northeast toward Bemidji, Minnesota. The storm produced large hail along its entire path.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 10, 2:32 AM CST, 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 332 AM CDT TUE MAY 10 2011 .SHORT TERM...MAIN CONCERN WILL BE PCPN CHANCES AND SEVERE POTENTIAL FOR TODAY. 00Z MODELS IN GENERAL AGREEMENT...WITH ECMWF/GEM VERIFYING BEST WITH CURRENT QPF. FOR THIS REASON WILL FOLLOW ECMWF/GEM FOR DETAILS. ELEVATED WARM FRONT IS PROPAGATING NORTHWARD THROUGH THE SOUTHERN FA PROVIDING FOCUS FOR SOME THUNDERSTORMS. MUCAPE 1000-2000 J/KG WILL KEEP ISOLD SEVERE STORMS POSSIBLE THROUGH THE NIGHT...ALTHOUGH WAA SHOULD EVENTUALLY OUTRUN THE STRONGER INSTABILITY. WEAKER SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE 850MB WAA WILL LIKELY AFFECT THE NORTHERN FA THROUGH THE MORNING...AND INTO THE AFTERNOON HOURS. TEMPS WILL BE COOLER HERE. SFC WARM FRONT TO THE SOUTH OF THE REGION WILL MAKE ITS WAY SOMEWHERE INTO THE SOUTHERN FA THIS AFTERNOON AS SYSTEM ACROSS WESTERN NORTH DAKOTA INTENSIFIES. THIS WILL SET THE STAGE FOR POSSIBLE SEVERE STORMS THIS AFTERNOON. STILL SOME QUESTION REGARDING CLOUD COVER. CURRENT THINKING IS THAT CLOUDS WILL BE ABLE TO AT LEAST PARTIALLY CLEAR ALONG AND SOUTH OF THE WARM FRONT FOR HEATING INTO THE LOW OR MID 70S. DEW POINT VALUES INTO THE 60S WILL LEAD TO MLCAPE 1500-2000 J/KG. STRONG MID-LEVEL JET WILL MOVE INTO THE REGION...PROVIDING DEEP LAYER SHEAR 40-50KNTS. THESE PARAMETERS WILL BE SUFFICIENT FOR SEVERE STORMS SHOULD THEY BE ABLE TO DEVELOP. THINK THE MOST LIKELY AREA WILL BE THE DETROIT LAKES...FERGUS FALLS...WADENA AREA GIVEN CURRENT MODEL OUTPUT. SPC DOES ALSO INCLUDE GRAND FORKS...FARGO...AND PARK RAPIDS. GIVEN SOME DEGREE OF UNCERTAINTY...WILL INCLUDE ALL THESE LOCATIONS FOR POSSIBLE SEVERE STORMS IN THE GRIDS. ADJUSTED POPS TO ABOVE THINKING. WENT LIKELY WHERE MORE WIDESPREAD SHOWERS/THUNDER EXPECTED ACROSS THE NORTH...AND 50% FOR AFTERNOON SEVERE AREA...AND 20% ELSEWHERE. DRY AIRMASS QUICKLY MOVES INTO THE REGION OVERNIGHT...ENDING PCPN CHANCES BY WED MORNING. WED-THUR...MODELS ARE SLOWER WITH MOVING THE COLD FRONT TO THE EAST OF THE REGION...AND SOME ACTUALLY HANG IT UP ACROSS THE EASTERN FA ON WED. NEEDED TO INCREASE POPS A BIT ACROSS THE EASTERN FA LATER ON WED...AND INCLUDE THUNDER. NOT SURE WHAT WILL HAPPEN INTO THUR. NEXT WAVE TO THE SOUTH WILL TRY TO MOVE NORTHWARD...BUT ENCOUNTER BLOCKING. SOUTHERN FA WILL STAND THE BEST CHANCES FOR RAIN...AND WENT WITH HIGHER POPS HERE. .LONG TERM...NOT GREAT AGREEMENT AMONG 00Z MODELS...AND WILL MAKE NO CHANGES. && .AVIATION...MVFR WITH ISOLD IFR CIGS WILL CONTINUE THROUGH MUCH OF THE MORNING HOURS. THESE CONDITIONS LIKELY TO REMAIN THROUGH THE DAY NEAR THE INTERNATIONAL BORDER...WITH VFR CIGS TO THE SOUTH BY AFTERNOON. MAIN CONCERN WILL BE THUNDERSTORM CHANCES. MOST SITES WILL LIKELY EXPERIENCE THUNDER SOMETIME TODAY...BUT TIMING IS TRICKY. WILL MENTION THUNDER DURING MOST PROBABLE TIMES. && .HYDROLOGY...MODERATE TO MINOR FLOODING CONTINUES IN THE BASIN OF THE RED RIVER OF THE NORTH...WITH THE EXCEPTION OF WEST FARGO WHICH IS STILL IN MAJOR CATEGORY. MOST AREA RIVERS ARE RESPONDING ABOUT AS FORECAST. THE CURRENT FORECASTS CONTAIN 24 HOURS OF FORECAST PRECIPITATION...SO ADDITIONAL RAINFALL WILL HAVE TO BE FACTORED INTO LATER FORECASTS. THE MOST LIKELY SCENARIO IS A SLOWING IN THE RATE OF FALL OR MINOR RISES...ALL DEPENDENT ON WHERE THE HEAVIEST RAINS OCCUR. STAY TUNED TO LATER RIVER PREDICTIONS. AREAL FLOOD WARNINGS CONTINUE ALONG THE MAINSTEM RED NORTH OF OSLO TO CANADA...IN CASS COUNTY FROM KINDRED TO HARWOOD...IN PEMBINA COUNTY DOWNSTREAM OF WALHALLA THROUGH NECHE INTO PEMBINA. A FLOOD ADVISORY HAS REPLACED THE AREAL FLOOD WARNING IN THE DEVILS LAKE BASIN AS OVERLAND RUNOFF HAS SUBSIDED. SEE SPECIFIC FLOOD STATEMENTS FOR MORE DETAILS. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && TG/EWENS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 450 AM CDT MON MAY 9 2011 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-101200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 450 AM CDT MON MAY 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR. THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ACROSS A PORTION OF SOUTHEAST NORTH DAKOTA...MAINLY DURING THE EVENING HOURS. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT. WIDESPREAD SPRING SNOW MELT AREAL AND RIVERINE FLOODING CONTINUES ALONG THE RED RIVER AND ITS TRIBUTARIES. REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILED INFORMATION ON SPECIFIC LOCATIONS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE TUESDAY INTO TUESDAY NIGHT. THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ACROSS MUCH OF THE REGION FOR TUESDAY AFTERNOON INTO THE EVENING HOURS. THE SITUATION IS STILL UNCERTAIN...BUT LARGE HAIL...DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND A TORNADO OR TWO WOULD BE POSSIBLE. WIDESPREAD SPRING SNOW MELT AREAL AND RIVERINE FLOODING CONTINUES ALONG THE RED RIVER AND ITS TRIBUTARIES. REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILED INFORMATION ON SPECIFIC LOCATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED ON TUESDAY. TG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 148 AM CDT TUE MAY 10 2011 NDZ038-039-049-100745- BARNES ND-CASS ND-RANSOM ND- 148 AM CDT TUE MAY 10 2011 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CASS...EASTERN BARNES AND NORTHERN RANSOM COUNTIES IN SOUTHEAST NORTH DAKOTA UNTIL 245 AM CDT... AT 145 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 18 MILES WEST OF ENDERLIN...OR 18 MILES SOUTH OF VALLEY CITY...MOVING TO THE NORTH AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN. THE STORM WILL BE NEAR... LUCCA AROUND 155 AM CDT. FINGAL AROUND 200 AM CDT. ALICE AROUND 205 AM CDT. VALLEY CITY AND ORISKA AROUND 225 AM CDT. FOR MOTORISTS ON INTERSTATE 94...THE STORM WILL BE BETWEEN...MILE MARKER 288 AROUND 220 AM CDT...AND MILE MARKER 305 AROUND 225 AM CDT... BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. BRAMER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
321 AM CDT TUE MAY 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 AM HAIL WEST FARGO 46.87N 96.90W
05/10/2011 E1.75 INCH CASS ND PUBLIC
BROKE WINDOWS OF CAR
&&
TGRAFENAThe Fargo/Grand Forks radar (KMVX), 82 km away, was scanning. The volume nearest the first event began at 08:57 UTC.
3 hail. Local standard time, as filed.
The hail fell two miles south and 1.25 miles west of Felton.
The hail fell about eight miles south of Bagley.
The large hail fell in Solway.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 290134, 290132, 290131.